Alert archive / Indiana / Beach Hazards Statements in 2020

Beach Hazards Statement 17, NWS Northern Indiana

August 31, 2020

NWS Northern Indiana issued this beach hazards statement at Aug 31, 2020, 4:27 PM EDT. It took effect at Sep 1, 2020, 5:00 AM EDT. It was in force for .

The area

The counties it named.

The facts

Issued
Aug 31, 2020, 4:27 PM EDT (20:27 UTC)
In effect from
Sep 1, 2020, 5:00 AM EDT
Expired
Sep 1, 2020, 3:50 AM EDT
In force
Issued by
NWS Northern Indiana

The text

As transmitted.

632 
WHUS43 KIWX 312027
CFWIWX

Lakeshore Hazard Message
National Weather Service Northern Indiana
427 PM EDT Mon Aug 31 2020

INZ003-010430-
/O.NEW.KIWX.BH.S.0017.200901T0900Z-200902T0000Z/
La Porte-
327 PM CDT Mon Aug 31 2020

...BEACH HAZARDS STATEMENT IN EFFECT FROM LATE TONIGHT THROUGH
TUESDAY EVENING...

The National Weather Service in Northern Indiana has issued a
Beach Hazards Statement which is in effect from late tonight 
through Tuesday evening. 

* HIGH WAVE ACTION AND DANGEROUS SWIMMING CONDITIONS EXPECTED...

* STRONG RIP CURRENTS EXPECTED...

* STRONG STRUCTURAL CURRENTS EXPECTED...

* OVERVIEW/POTENTIAL IMPACTS...North to northeast winds near 10 
  miles per hour, with gusts to 25 mph will result in waves 
  building to 2 to 5 feet. This will create dangerous swimming 
  conditions.
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life threatening waves and currents are expected at the beaches.
People visiting the beaches should stay out of the water.

Rip currents are powerful channels of water flowing quickly away
from the shore...which occur most often at low spots or breaks in
sandbars. Rip currents can sweep you into deeper water.

Structural currents form along piers where longshore currents and
wave action flow into the structure. Structural currents can
sweep you out into deeper water along the pier structure.

&&

$$
2 follow-up statements
831 
WHUS43 KIWX 010203
CFWIWX

Lakeshore Hazard Message
National Weather Service Northern Indiana
1003 PM EDT Mon Aug 31 2020

INZ003-011015-
/O.CON.KIWX.BH.S.0017.200901T0900Z-200902T0000Z/
La Porte-
903 PM CDT Mon Aug 31 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 4 AM CDT
TUESDAY THROUGH TUESDAY EVENING...

* HIGH WAVE ACTION AND DANGEROUS SWIMMING CONDITIONS EXPECTED...

* STRONG RIP CURRENTS EXPECTED...

* STRONG STRUCTURAL CURRENTS EXPECTED...

* OVERVIEW/POTENTIAL IMPACTS...North to northeast winds near 10 
  miles per hour, with gusts to 25 mph will result in waves 
  building to 2 to 5 feet. This will create dangerous swimming 
  conditions. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life threatening waves and currents are expected at the beaches.
People visiting the beaches should stay out of the water.

Rip currents are powerful channels of water flowing quickly away
from the shore...which occur most often at low spots or breaks in
sandbars. Rip currents can sweep you into deeper water.

Structural currents form along piers where longshore currents and
wave action flow into the structure. Structural currents can
sweep you out into deeper water along the pier structure.

&&

$$
456 
WHUS43 KIWX 010750
CFWIWX

Lakeshore Hazard Message
National Weather Service Northern Indiana
350 AM EDT Tue Sep 1 2020

INZ003-010900-
/O.CAN.KIWX.BH.S.0017.200901T0900Z-200902T0000Z/
La Porte-
250 AM CDT Tue Sep 1 2020

...BEACH HAZARDS STATEMENT IS CANCELLED...

The National Weather Service in Northern Indiana has cancelled
the Beach Hazards Statement. 

Higher winds and waves will remain confined to the western
shoreline of Lake Michigan this morning as a weak cold front
stalls out through northwest Indiana and southwest Michigan.

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this beach hazards statement went out at Aug 31, 3:23 PM EDT, 1 hour 4 minutes earlier.

Area forecast discussion, Aug 31, 3:23 PM EDT, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
323 PM EDT Mon Aug 31 2020

.SYNOPSIS...
Issued at 253 PM EDT Mon Aug 31 2020

Quiet weather continues through tonight with seasonal temperatures.
Showers and thunderstorms are expected Tuesday, with variable
chances continuing through Thursday. It will be cooler and drier
on Friday and Saturday. Active weather returns Sunday.

&&

.SHORT TERM...(This Evening through Tuesday Night)
Issued at 253 PM EDT Mon Aug 31 2020

High pressure has kept the area dry today, but the next weather
system will approach overnight. The upper flow becomes split with
a cold front passing by to the north. This may bring some showers
across northwest Indiana into southern Michigan by Tuesday morning,
but confidence is low. The better chance for rain will be Tuesday
afternoon and evening as a moderately strong shortwave moves up
from the southwest. The airmass will moisten significantly during
this time with dewpoints nearing 70 degrees across southern
portions of the forecast area. This will lead to good surface
instability, but overall instability will be marginal with weak
mid-level lapse rates due to warmer air aloft. Yet there is still
a marginal risk for severe storms due to good wind shear in the
25-50 kt range, especially south of US 6 and east of I-65. The
primary threats will be gusty winds due to wet microbursts.
Precipitable water values will be around 2 inches, so localized
heavy rain and flooding will therefore also be possible.

The surface low that will accompany this system will lift to the
northeast on Tuesday night, and the heavier rain will also move
out by morning. But with the trailing frontal boundary still in
the region, there could be some lingering showers. It will also
remain very humid, and fog may be possible.

&&

.LONG TERM...(Wednesday through Monday)
Issued at 253 PM EDT Mon Aug 31 2020

Wednesday now looks to be more on the dry side as the moist
baroclinic zone stalls south of the region through Thursday. Still,
can't rule out a few showers along south of US 24. A stronger
cold front will then push the moisture east on Thursday night, and
drier and cooler weather will follow for Friday and Saturday.
This cold front will also cause a tight pressure gradient and
breezy northwest winds, resulting in a high risk for rip currents
and large waves on Lake Michigan. The weekend will end with
another cold front bringing additional rainfall chances by Sunday
night and Monday. There are model differences though in the
strength and timing of this last system, so the forecast is
subject to change.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon)
Issued at 125 PM EDT Mon Aug 31 2020

VFR will continue through the evening with light southerly winds
in advance of next front. This front will arrive at KSBN early
Tuesday morning with MVFR ceilings expected and perhaps a few
light rain showers. Fuel-alternate is possible but will hold just
above that for now. Chance of MVFR is much lower at KFWA as front
will stall near the KSBN vicinity. Some 3-5SM BR is possible but
confidence is low and will leave out for now. Better chance for
rain and lower ceilings at KFWA will be Tuesday evening.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...Cobb
SHORT TERM...Cobb
LONG TERM...Cobb
AVIATION...AGD

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Aug 31, 3:31 PM EDT, 56 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
331 PM EDT Mon Aug 31 2020

INZ004>009-012>018-020-022>027-032>034-MIZ078>081-OHZ001-002-004-005-
015-016-024-025-011945-
St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-
Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-Miami-
Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Cass MI-
St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry-
Paulding-Putnam-Van Wert-Allen OH-
331 PM EDT Mon Aug 31 2020 /231 PM CDT Mon Aug 31 2020/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a chance for thunderstorms Tuesday afternoon through
Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ003-MIZ077-011945-
La Porte-Berrien-
331 PM EDT Mon Aug 31 2020 /231 PM CDT Mon Aug 31 2020/

This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a chance for thunderstorms Tuesday afternoon through
Thursday. Swimming conditions will be dangerous on Lake Michigan
Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-011945-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
331 PM EDT Mon Aug 31 2020

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a chance for thunderstorms Tuesday afternoon through
Wednesday evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 4:17 PM EDTSmall Craft AdvisoryIWX12 hr

Nearby

Beach Hazards Statements in Indiana, 2020Every beach hazards statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.